Is Birth Control Killing Your Libido?
On May 9, 1960, the FDA approved “the pill” for contraceptive use. Since then, American women continue to choose it to gain control over their bodies and reproductive health. For most, birth control is synonymous with sexual freedom, but what if birth control kills your sex drive?
Does Birth Control Affect Your Sex Drive?
This question is more complicated than a simple yes or no. Like all medications, different forms of birth control affect different people...differently. Many women experience no change in sex drive, while others report increased arousal since starting the pill. The peace of mind that comes with protection against unwanted pregnancy is an aphrodisiac for some. However, if you are experiencing changes in your sex drive since the onset of new birth control, you are not alone.
Is There Medical Research Linking Birth Control and Decreased Sex Drive?
No conclusive medical evidence has been established to determine whether or not hormonal birth control directly impacts sex drive. Though there are plenty of birth control myths that have no basis in fact, the relationship between birth control and sex drive is not so simple.
Hormonal birth control (the pill, patch, shot, implant, certain IUDs) can alter the body’s levels of naturally occurring hormones. Depending on hormone levels and rate of absorption, birth control may lower testosterone—the hormone charged with revving you up. Still, it is hard to say if such a minor shift has any noticeable impact, particularly on the female libido. On the other side of the coin, many forms of birth control contain estrogen, a hormone that promotes vaginal lubrication and sexual desire.
Some people experience noticeable fluctuations in their sex drive throughout the month, dependent upon their menstruation cycle. Increased libido during ovulation makes evolutionary sense. For those who experience this, taking hormonal birth control that suppresses ovulation will likely flatten out any cyclical changes in your sexual appetite.
Individual responses to medication vary, and the medical community has not reached a consensus regarding any direct link between hormonal birth control and a decreased sex drive. It is more likely that no single factor is entirely responsible for putting your libido to sleep. Changes in sex drive may point to a more complex range of factors—think computer circuit board, not light switch.
Other Causes of Decreased Sex Drive
Birth control isn’t the only medication anecdotally known to impact sex drive. Certain antidepressants may leave you sleepy in the bedroom. Like birth control, SSRIs lowering libido is dependent upon the person. When it comes to both mental and reproductive health, weighing the benefits and drawbacks of certain medications is a necessary step along the road to health and wellness. If medication is adversely impacting your quality of life, it may be time to seek online medical advice from a professional, reassess your options, and perhaps adjust your medication.
Factors unrelated to medication that may decrease sex drive:
Mental health factors such as anxiety or depression
History of abuse (physical, sexual, emotional)
Low self-esteem or body image issues
Negative sexual experiences
It is also natural for your sex drive to decrease with age, being in a long term relationship, and lifestyle changes such as becoming a parent or taking a big promotion at work. If you have been taking birth control for a while and any of these factors are at play in your life, birth control may not be to blame for a lower than usual sex drive. Or, hey, maybe you are living through a global pandemic that’s converging with long-overdue racial justice upheaval during an election year, and things just aren’t feeling sexy.
Going through a dry spell is no reason to feel ashamed.
However, if you’ve recently begun a new birth control and have experienced a sudden and otherwise unexplained plummet in desire, it may be time to investigate. You know your body better than anyone. Trust your instincts.
How to Increase Sex Drive While on Birth Control?
If you are someone who is experiencing a lowered libido as a result of birth control, you aren’t doomed. Many doctors will recommend giving your body several months (3-6) to adjust to new birth control before trying an alternative method. Initial side effects often taper as your body gets used to a new routine. However, if negative side effects of birth control like a decreased sex drive persist, then you can switch to a different birth control pill option or try a non-hormonal form of birth control. If you think hormones are the culprit, A copper IUD may be a good option since non-hormonal birth control doesn’t lower testosterone (or alter other naturally occurring hormones in your body).
Another thing to consider when addressing a decreased sex drive is behavior. Okay, so maybe you aren’t totally hot and bothered by the mere thought of sex, but what happens when your body takes the lead? Sometimes intellectualizing a problem makes it appear worse. Taking action is a worthwhile solution. A little foreplay might ignite an otherwise “MIA” libido.
Whether stress, an ailing relationship, or prescription medication is to blame for a fledgling sex drive, communication is likely the remedy. Take inventory of whatever is going on and have a conversation with someone who can help. Depending on the situation, that person might be your therapist, partner, or medical provider. With so many kinds of birth control and differently formulated combination pills, there is no harm in trying something new (so long as you consult a medical professional and follow appropriate safety recommendations).
Medication is kind of like dating—just because your first partner didn’t last doesn’t mean you should turn your back on love. It may take a while to find a good fit. Listen to your body. Stay open and communicative with your doctor. If one form of birth control isn’t working for you, try another. After all, you shouldn’t have to sacrifice your sex drive to have a healthy sex life.